Alert archive / Missouri / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 94, NWS Kansas City, MO

June 8, 20184 counties in Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Jun 8, 2018, 9:26 PM CDT for 4 counties in Missouri. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 8, 2018, 9:26 PM CDT (02:26 UTC)
Expired
Jun 8, 2018, 10:15 PM CDT
In force
49 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Adair County, MO, Linn County, MO, Macon County, MO, Sullivan County, MO

The radar

The Pleasant Hill radar (KEAX), 178 km from the middle of the area, began a volume at 02:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 8, 9:50 PM CDTTSTM WND DMGEthel, MODELAYED REPORT: MULTIPLE TREES DOWN, ESTIMATED WINDS 60MPH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 24 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 2.4 hours before the alert went out and 267 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2018-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1691 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2018-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1691 J/kg
Mixed-layer CIN
-68 J/kg
Mixed-layer LCL
2016 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted.

895 
WUUS53 KEAX 090226
SVREAX
MOC001-115-121-211-090315-
/O.NEW.KEAX.SV.W.0094.180609T0226Z-180609T0315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
926 PM CDT FRI JUN 8 2018

The National Weather Service in Pleasant Hill has issued a

* Severe Thunderstorm Warning for...
  Southwestern Adair County in northeastern Missouri...
  Northeastern Linn County in north central Missouri...
  Southeastern Sullivan County in north central Missouri...
  Northwestern Macon County in north central Missouri...

* Until 1015 PM CDT.

* At 925 PM CDT, a severe thunderstorm was located 13 miles north of
  Bucklin, or 18 miles northeast of Brookfield, moving southeast at
  20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  New Cambria, Elmer, Ethel, South Gifford, New Boston and Winigan. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3975 9272 4000 9300 4011 9288 3995 9247
TIME...MOT...LOC 0225Z 306DEG 19KT 3998 9284 

HAIL...1.00IN
WIND...60MPH
 
$$

Barham
1 follow-up statement
612 
WWUS53 KEAX 090242
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
942 PM CDT FRI JUN 8 2018

MOC001-211-090252-
/O.CAN.KEAX.SV.W.0094.000000T0000Z-180609T0315Z/
Adair MO-Sullivan MO-
942 PM CDT FRI JUN 8 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN ADAIR AND
SOUTHEASTERN SULLIVAN COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3975 9272 3994 9293 4004 9280 3995 9247
TIME...MOT...LOC 0242Z 306DEG 19KT 3993 9274 

$$

MOC115-121-090315-
/O.CON.KEAX.SV.W.0094.000000T0000Z-180609T0315Z/
Linn MO-Macon MO-
942 PM CDT FRI JUN 8 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT
FOR EAST CENTRAL LINN AND NORTHWESTERN MACON COUNTIES...

At 942 PM CDT, a severe thunderstorm was located 12 miles northeast
of Bucklin, or 14 miles southwest of La Plata, moving southeast at 20
mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
New Cambria, Elmer, Ethel and New Boston. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3975 9272 3994 9293 4004 9280 3995 9247
TIME...MOT...LOC 0242Z 306DEG 19KT 3993 9274 

HAIL...1.00IN
WIND...60MPH
 
$$

Barham

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 6:20 PM CDT, 3 hours 6 minutes earlier.

Area forecast discussion, Jun 8, 6:20 PM CDT, 3 hours 6 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
620 PM CDT Fri Jun 8 2018

.Discussion...
Issued at 309 PM CDT FRI JUN 8 2018

As of 19Z, there were several mesoscale features to track that could
influence our weather this afternoon and tonight. First, there
appears to be an outflow boundary, or some surface convergence
zone, running from northeastern MO northwestward into western IA.
In western IA there also appears to be an MCV that is tracking to
the southeast. Storms have already developed along the outflow
boundary/convergence zone in far northeastern MO and southeastern
IA. With CU building along the boundary to the northeast, it seems
like this will be the most likely area for storms during the
afternoon. So for our forecast area, have gone generally dry
through the afternoon hours. Later this evening and tonight, as
the MCV starts to move into the area, it's possible storms could
form along/ahead of it. The HRRR and the ESRL HRRR both show this,
to some extent. The HRRR is much more aggressive building storms
southward southern extent of the MCV. The ARW and NMM show
something similar but without the update frequency the HRRR/ESRL
HRRR, the track of the MCV seems off. This MCV tracking into
northern MO is what seems most likely to bring thunderstorms to
the forecast area. Have reconfigured low PoPs to account for this
possibility.

The forecast gets murkier for the weekend. First, it looks like that
despite broad and somewhat flat ridging, the thermal ridge shifts to
the west into the Plains. So it looks like places to our west will
really heat up. This may spread into western portions of the
forecast area as well. But in the eastern portions of the forecast
area, where there isn't as warm of air aloft, it looks like
thunderstorms could develop Saturday and potentially linger into
Sunday. So highs in the middle 90s look likely in our west
Saturday and Sunday while highs in the upper 80s look likely in
our east given the pattern and the potential for precipitation.

For next week, hot and humid conditions will continue Monday with
some relief through the middle of the week. For Monday, the thermal
ridge will strengthen and spread east ahead of a cold front. So much
of the area will see middle 90 degree readings for highs. Then with
the front moving through late in the evening, thunderstorms should
develop within an extremely unstable air mass. While shear is not
all that strong, it's not nonexistent like it is today and this
weekend. So it's possible there could be strong to potentially
severe storms Monday evening and overnight. Cooler temperatures, in
a relative sense, are likely Tuesday - Thursday, in the wake of the
front. While temperatures in the mid to upper 80s will fee better
the middle 90s, it looks like dewpoints will be lower so the air
mass will be less humid.

&&

.Aviation...(For the 00Z TAFS through 00Z Saturday Evening)
Issued at 617 PM CDT FRI JUN 8 2018

VFR conditions are expected throughout the period, with a slight
wind shift from SE to SW overnight. Some isolated thunderstorms
are possible over northern Missouri late this evening through the
early morning timeframe, mainly effecting the Kirksville airfield.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...CDB
Aviation...Barham
Hazardous weather outlook, Jun 8, 4:42 AM CDT, 16 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
442 AM CDT Fri Jun 8 2018

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-090945-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
442 AM CDT Fri Jun 8 2018

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Strong storms will be possible across northern Missouri this
 afternoon and evening. The main threat will be for strong winds.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

 Hot conditions are expected this weekend with highs in the low to
 mid 90s and heat index values in the mid 90 to 100 degree range.

 Strong to isolated severe storms with be possible Saturday with
 strong to isolated damaging wind gusts the main threat.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Special weather statement, Jun 8, 8:19 PM CDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
819 PM CDT FRI JUN 8 2018

MOZ015-016-024-090200-
Grundy MO-Linn MO-Sullivan MO-
819 PM CDT FRI JUN 8 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LINN...EAST CENTRAL
GRUNDY AND SOUTHWESTERN SULLIVAN COUNTIES UNTIL 900 PM CDT...

At 818 PM CDT, Doppler radar was tracking a strong thunderstorm near
Galt, or 14 miles southwest of Milan, moving east at 10 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Browning, Galt, Purdin and Humphreys.

LAT...LON 3999 9340 4013 9339 4012 9312 3995 9316
TIME...MOT...LOC 0118Z 270DEG 8KT 4006 9332

Barham
Special weather statement, Jun 8, 9:00 PM CDT, 26 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
900 PM CDT FRI JUN 8 2018

MOZ016-017-024-025-090245-
Macon MO-Adair MO-Linn MO-Sullivan MO-
900 PM CDT FRI JUN 8 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ADAIR...NORTHEASTERN
LINN...SOUTHEASTERN SULLIVAN AND NORTHWESTERN MACON COUNTIES UNTIL
945 PM CDT...

At 900 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles east of Browning, or 12 miles southeast of Milan, moving
southeast at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Winigan.

LAT...LON 4004 9272 3991 9294 4004 9309 4014 9293
TIME...MOT...LOC 0200Z 309DEG 12KT 4007 9297

Barham
Local storm report, Jun 8, 9:02 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
902 PM CDT FRI JUN 8 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 PM     HAIL             3 E LAREDO              40.03N 93.39W
06/08/2018  E1.25 INCH       GRUNDY             MO   EMERGENCY MNGR

            LOTS OF QUARTER SIZED HAIL WITH SEVERAL UP
            TO HALF DOLLARS. WINDS GUSTING 30 TO 40 MPH.

&&

PP

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 8:00 PM CDTSevere Thunderstorm WarningEAXSullivan30 min
Jun 8, 8:19 PM CDTSpecial Weather StatementEAXSullivan41 min
Jun 8, 8:29 PM CDTSevere Thunderstorm WarningEAXSullivan46 min
Jun 8, 8:37 PM CDTFlash Flood WarningEAXSullivan3 hr
Jun 8, 8:40 PM CDTSevere Thunderstorm WarningEAXGrundy, Linn, Sullivan35 min
Jun 8, 8:46 PM CDTFlash Flood WarningEAXGrundy, Linn, Sullivan3 hr
Jun 8, 9:00 PM CDTSpecial Weather StatementEAXLinn45 min
Jun 8, 9:13 PM CDTSevere Thunderstorm WarningEAXLinn47 min
Jun 8, 9:39 PM CDTSevere Thunderstorm WarningEAXLinn51 min
Jun 8, 10:11 PM CDTSpecial Weather StatementEAXMacon49 min
Jun 8, 10:35 PM CDTSpecial Weather StatementEAXLinn40 min
Jun 8, 11:15 PM CDTSpecial Weather StatementEAXChariton45 min
Jun 9, 6:37 PM CDTSpecial Weather StatementEAXHolt38 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.